Stevens–Johnson syndrome and toxic epidermal necrolysis due to anticonvulsants share certain clinical and laboratory features with drug‐induced hypersensitivity syndrome, despite differences in cutaneous presentations

@article{Teraki2010StevensJohnsonSA,
  title={Stevens–Johnson syndrome and toxic epidermal necrolysis due to anticonvulsants share certain clinical and laboratory features with drug‐induced hypersensitivity syndrome, despite differences in cutaneous presentations},
  author={Yuichi Teraki and Makiko Shibuya and Seiichi Izaki},
  journal={Clinical and Experimental Dermatology},
  year={2010},
  volume={35}
}
Background.  Drug‐induced hypersensitivity syndrome (DIHS)/drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is characterized by late disease onset, fever, rash, hepatic dysfunction, haematological abnormalities, lymphadenopathy and often, human herpesvirus (HHV) reactivation. The diagnosis of DIHS is based on the combined presence of these findings. Anticonvulsants are a major cause of DIHS and may also cause Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN… 
A case of drug reaction with eosinophilia and systemic symptoms induced by ethambutol with early features resembling Stevens-Johnson syndrome.
TLDR
A case of ethambutol-induced DRESS with early features resembling SJS is reported, and clinical similarities between them can cause confusion in diagnosis, leading to delays in proper management.
Successful Treatment for Toxic Epidermal Necrolysis/Drug-Induced Hypersensitivity Syndrome Overlap with Corticosteroids, Intravenous Immunoglobulins and Plasma Exchange
TLDR
A rare case of DIHS with skin manifestation of TEN successfully treated with PE is presented, with atypical target lesions with blister and erosions, which rapidly extended over the trunk and limb.
Histopathology of Severe Drug Eruptions
  • M. Orime, R. Abe
  • Medicine
    Advances in Diagnosis and Management of Cutaneous Adverse Drug Reactions
  • 2018
In diagnosing cutaneous adverse drug reactions, the histopathological findings must be examined, and those findings provide insight into the pathomechanisms of these disorders. The characteristic
Cicatrizing Conjunctivitis in a Patient Diagnosed With Drug Reaction With Eosinophilia and Systemic Symptoms/Drug-Induced Hypersensitivity Syndrome but With Features of Stevens–Johnson Syndrome
TLDR
The development of severe ocular surface mucosal inflammation and denudation with cicatrizing sequelae in a patient carrying a diagnosis of DRESS/DIHS has diagnostic and therapeutic implications for the ophthalmologist.
Severe Cutaneous Adverse Reactions to Antiepileptic Drugs: A Nationwide Registry-Based Study in Korea
TLDR
The results suggest that the clinical characteristics and clinical courses of AED-induced SCARs might vary according to the individual AEDs, and Carbamazepine was associated with reduced hospitalization, but thrombocytopenia was a risk factor for prolonged hospitalization.
Clinical course of drug‐induced hypersensitivity syndrome treated without systemic corticosteroids
TLDR
Drug‐induced hypersensitivity syndrome is a severe reaction to drugs which characteristically occurs after a long latency period, and the natural clinical course is not clear.
Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)
  • S. Kardaun
  • Medicine
    Advances in Diagnosis and Management of Cutaneous Adverse Drug Reactions
  • 2018
Drug reaction with eosinophilia and systemic symptoms (DRESS) is a delayed, potentially life-threatening, hypersensitivity reaction characterized by a widespread, long-lasting skin eruption, fever,
Clinical Features and Prognostic Factors in Severe Cutaneous Drug Reactions
TLDR
Clinical features of SCARs in a tertiary hospital in Korea were similar to those reported previously, and thrombocytopenia for SJS/TEN and leukocytosis at presentation for DRESS may be useful prognostic markers for prolonged hospitalization.
Toxic Epidermal Necrolysis with Prominent Facial Pustules: A Case with Reactivation of Human Herpesvirus 7
TLDR
A 37-year-old Japanese man presented with confluent erythemas and progressive erosive lesions on the almost entire body including the oral mucosa and genitalia and was diagnosed as having toxic epidermal necrolysis with prominent facial pustules and treated by methylprednisolone pulse therapy, which resulted in a good response.
New Insights into Drug Reaction with Eosinophilia and Systemic Symptoms Pathophysiology
TLDR
The key features of this reaction are eosinophil involvement, the role of the culprit drug, and virus reactivation that trigger an inappropriate systemic immune response in DRESS patients are described.
...
1
2
3
4
...

References

SHOWING 1-10 OF 19 REFERENCES
Toxic epidermal necrolysis as a dermatological manifestation of drug hypersensitivity syndrome.
Drug hypersensitivity syndrome (DHS) is believed to be an adverse idiosyncratic drug reaction associated mainly with administration of aromatic antiepileptic drugs, such as phenytoin, carbamazepine,
Toxic epidermal necrolysis and Stevens-Johnson syndrome
TLDR
Management of patients with SJS/TEN requires rapid diagnosis, evaluation of the prognosis using SCORTEN, identification and interruption of the culprit drug, specialized supportive care ideally in an intensive care unit, and consideration of immunomodulating agents such as high-dose intravenous immunoglobulin therapy.
Toxic epidermal necrolysis due to zonisamide associated with reactivation of human herpesvirus 6.
TLDR
The case suggests that HHV-6 reactivation may also occur in several types of drug eruptions, including Stevens-Johnson syndrome and TEN.
Association of human herpesvirus 6 reactivation with the flaring and severity of drug‐induced hypersensitivity syndrome
TLDR
The association of human herpesvirus (HHV)‐6 reactivation with DIHS has been reported and the causative drugs for DIHS are limited to the following eight.
Erythema multiforme, Stevens–Johnson syndrome and toxic epidermal necrolysis in northeastern Malaysia
TLDR
No study has been conducted in Kelantan, the northeastern state of Malaysia, to assess these cutaneous reactions to drugs, and toxic epidermal necrolysis (TEN) is mainly related to drugs.
Analysis of Stevens-Johnson syndrome and toxic epidermal necrolysis in Japan from 2000 to 2006.
TLDR
Improvement of treatment may be one of the reasons for the decrease in mortalities of both SJS and TEN.
Aetiology in sixteen cases of toxic epidermal necrolysis and Stevens-Johnson syndrome admitted within eight months in a teaching hospital.
TLDR
An aetiological study including viral serology and PCR was performed in view of the clustering of admissions related to toxic epidermal necrolysis and Stevens-Johnson syndrome, finding no association with viral infection.
Drug-induced Hypersensitivity Syndrome(DIHS): A Reaction Induced by a Complex Interplay among Herpesviruses and Antiviral and Antidrug Immune Responses.
TLDR
This syndrome should be regarded as a reaction induced by a complex interplay among several herpesviruses, antiviral immune responses, and drug-specific immune responses.
...
1
2
...